Texas, 2021

Flash Flooding and Heavy Rain in Texas, August 15, 2021

August 15, 2021 · NWS SJT · 3 events in 1 county or zone

Thunderstorms produced flash flooding in San Angelo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms produced flash flooding in San Angelo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 15, 5:35 AM CST, 1 hour earlier.

Area forecast discussion, Aug 15, 5:35 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service San Angelo TX
635 AM CDT Sun Aug 15 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 250 AM CDT Sun Aug 15 2021

A minor upper level disturbance will provide just enough support for
scattered rain showers and thunderstorms this morning. As the ridge
continues to break down, expect this type of activity to continue
through this afternoon and into the evening. For tonight, much of
the model guidance shows this activity largely dissipating.
Otherwise, expect lower temperatures in the middle 80s to lower 90s
due to the increase in cloud cover. Tonight's low temperatures will
settle into the upper 60s to lower 70s.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 233 AM CDT Sun Aug 15 2021

Monday, wind flow will be pretty weak at all levels, but generally
out of the south to southeast at the surface and low levels with
decent precipitable water values of around 1.3-1.5 inches. The
capping inversion will likely break in the afternoon, allowing for
isolated to scattered showers/thunderstorms in the afternoon and
evening, with highest chances south of I-20. Some strengthening of
the 850 mb thermal ridge should bring some warming, with highs
Monday in the low 90s.

An upper level trough is projected to move down into the TX
Panhandle Tuesday, and move into North and Central TX Tuesday
evening. The trough will bring good lift and also bring higher
moisture into the region, with precipitable water values rising to
1.7-2.0 inches. The enhanced lift will combine with the moisture and
instability (ML CAPE of above 1000 J/KG) to likely bring scattered
to numerous showers and storms across the region Tuesday and Tuesday
evening. With the increase in cloud cover, expect slightly cooler
highs in the 87-93 degree range.

Although the aforementioned trough will likely weaken by Wednesday,
it may still be lingering in the region and provide enough lift to
help break the capping inversion in the afternoon, resulting in
isolated to scattered showers/storms in the afternoon and evening. A
little more sunshine could help bring some warming Wednesday, with
highs in the 88-95 degree range.

The high precipitable water values of 1.6-1.9 inches continue on
Thursday and Friday, but rain chances will be less due to an
increase in subsidence. Despite this, some isolated storms could
develop in the afternoon once again both days. Meanwhile, more
sunshine and a warming 850 mb thermal ridge will bring additional
warming with highs in the 91-97 degree range Thursday, and 93-98
degree range Friday.

Locally heavy rainfall will be possible with any showers/storms
during the long-term, especially Tuesday through Friday due to the
very high moisture content and slow shower/storm movement at times.
Areas that see repeated heavy rains could see an increased flooding
threat this week.

Look for a decrease in rain chances Saturday as the upper level
ridge over the region strengthens. Highs are forecast to be in the
91-98 degree range.

&&

.AVIATION...
(12Z TAFS)
Issued at 626 AM CDT Sun Aug 15 2021

A broad area of rain showers and thunderstorms indeed materialized
after all. There are periods of ceiling reduction ongoing in the
heaviest activity at 1130z this morning. However, such ceilings
are only temporary and rather isolated. Otherwise, look for this
activity to continue moving south affecting KSOA, KBBD, and KJCT
in a few hours. Additional thunderstorms will remain a possibility
through this evening. However, this afternoon and evening will
see a lower coverage of storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 90  70  92  71 /  30  10  30  20
San Angelo 	 90  69  92  70 /  40  20  40  20
Junction 	 89  70  92  71 /  50  20  50  20
Brownwood 	 90  70  92  71 /  40  20  30  10
Sweetwater 	 89  69  91  70 /  30  10  30  20
Ozona      	 86  69  90  69 /  40  20  50  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...41
LONG TERM....SJH
AVIATION...41
Hazardous weather outlook, Aug 15, 4:24 AM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
524 AM CDT Sun Aug 15 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
524 AM CDT Sun Aug 15 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Slow moving thunderstorms with locally heavy rainfall may cause
minor flooding through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to Scattered thunderstorms will be possible each day Monday
through Saturday, mainly during the afternoon hours. On Tuesday,
thunderstorms may become more widespread. The main hazards will be
locally heavy rainfall and dangerous lightning. Repeated heavy
rainfall over certain locations could lead to increased flooding
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 15, 2:34 AM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
334 AM CDT Sun Aug 15 2021

TXZ065-066-072-150915-
Runnels TX-Tom Green TX-Coke TX-
334 AM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southeastern Coke,
northeastern Tom Green and west central Runnels Counties through 415
AM CDT...

At 334 AM CDT, Doppler radar was tracking a strong thunderstorm near
Maverick. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maverick, Bronte, Norton and Tennyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3193 10015 3174 10005 3159 10027 3188 10044
TIME...MOT...LOC 0834Z 063DEG 4KT 3179 10018

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SJH

The radar

The San Angelo radar (KSJT), 5 km away, was scanning. The volume nearest the first event began at 12:35 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Tom Green

When
August 15, 6:35 AM CST to 6:45 AM CST
Where
Tom Green County, 3.23 mi NNE of (Sjt)mathis Fld San to 3.21 mi NNE of (Sjt)mathis Fld San
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.415, -100.486

An NWS Employee was reporting very heavy rainfall which was causing urban flooding, resulting in vehicles close enough to getting stuck. It was very difficult to see road with wipers on full speed. This was occurring along Southland Blvd from Knickerbocker Rd to Southwest Blvd.

Heavy Rain, Tom Green

When
August 15, 6:45 AM CST
Where
Tom Green County, 3.5 mi N of (Sjt)mathis Fld San
Reported by
Trained Spotter
Coordinates
31.420, -100.510

A trained spotter reported 2.49 inches of rain fell since 6 AM. The location was along Southland Blvd.

Flash Flood, Tom Green

When
August 15, 7:04 AM CST to 7:14 AM CST
Where
Tom Green County, 3.73 mi SW of San Angelo to 3.72 mi SW of San Angelo
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.430, -100.472

An amateur radio operator reported that Sul Ross Rd at the Red Arroyo was impassable and emergency vehicles was blocking the entrance.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981249, 981251, 981250.